Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 11, 2024, 1:32 AM CDT for 4 counties in Kansas. It took effect at Mar 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2024, 1:32 AM CDT (06:32 UTC)
- In effect from
- Mar 11, 2024, 1:00 PM CDT
- Expired
- Mar 11, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3402 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077 WWUS83 KICT 110632 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 132 AM CDT Mon Mar 11 2024 KSZ032-033-047-048-112145- /O.UPG.KICT.FW.A.0003.240311T1800Z-240312T0000Z/ /O.NEW.KICT.FW.W.0003.240311T1800Z-240312T0000Z/ Russell-Lincoln-Barton-Ellsworth- 132 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, AND 048... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
482 WWUS83 KICT 112348 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 648 PM CDT Mon Mar 11 2024 KSZ032-033-047-048-120100- /O.EXP.KICT.FW.W.0003.000000T0000Z-240312T0000Z/ Russell-Lincoln-Barton-Ellsworth- 648 PM CDT Mon Mar 11 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, AND 048... Grassland Fire conditions have decreased over the past few hours and are now below Red Flag Warning criteria. As such, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 10, 10:50 PM CDT, 2 hours 42 minutes earlier. Its key messages:
- * Very high grassland fire danger on Monday afternoon with a few hours of extreme fire danger possible in central Kansas. * Unseasonably warm through mid-week; cooler late in the week. * Isolated storms possible late Tuesday in southeast Kansas, then periodic rain and storm chances Wednesday-Thursday.
Area forecast discussion, Mar 10, 10:50 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1050 PM CDT Sun Mar 10 2024 .KEY MESSAGES... * Very high grassland fire danger on Monday afternoon with a few hours of extreme fire danger possible in central Kansas. * Unseasonably warm through mid-week; cooler late in the week. * Isolated storms possible late Tuesday in southeast Kansas, then periodic rain and storm chances Wednesday-Thursday. && .DISCUSSION... Issued at 234 PM CDT Sun Mar 10 2024 A warming trend will continue through the early week with highs warming well above climo. A weak shortwave aloft will move eastward tonight into Monday, passing just south of the area, briefly dampening the subtle ridging aloft over eastern Kansas. Increasing southerly low level flow on Monday will send temperatures well above climo with most locales into the lower 70s. Another upper trof will move into the Plains during Tuesday. Decent low and mid-level moisture advection will result in modest instability across portions of eastern Kansas by late afternoon/early evening. While the NAM/GFS suggests probably enough capping to limit surface based convection, perhaps not so much for elevated parcels by early evening, where model blended cape values of 500-1000 j/kg may reside along/east of the Flint Hills. This combined with modest cloud-bearing shear will lead to a conditional risk for a few strong storms with generally small hail risk. It will remain unseasonably warm on Wednesday with increasing baroclinicity along a frontal boundary which will settle southward across the area by Wednesday night. Periodic perturbations will eject east-northeastward across Kansas downstream of the developing upper trof/low setting southward over the Great Basin/Southwest conus. This should provide much of the area with periodic chances for showers and some storms Wednesday evening through Thursday evening. Then turning cooler and drying out late in the week with temperatures close to seasonal climo as we become more influenced by a stronger northern stream upper trof moving southward across the Upper Midwest by Friday night/Saturday. Darmofal && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1050 PM CDT Sun Mar 10 2024 Strong southwest winds still remain the only aviation issue through the next 24 hours. Still looking like lee troughing will strengthen for Monday which will allow gusty southwest winds by the afternoon hours. Looking for afternoon speeds in the 25-30 mph range with gusts around 40 mph. These higher speeds are expected to quickly fall off as sunset approaches. Confidence still remains high that VFR conditions will prevail. && .FIRE WEATHER... Issued at 234 PM CDT Sun Mar 10 2024 Confidence is high for a very high grassland fire danger on Monday afternoon across most of the area. The strongest south winds and lowest daytime humidity values are expected across portions of central Kansas where a Fire Weather Watch will be issued. This is the area where extreme fire danger is possible. A period of very high fire danger is possible on Tuesday mainly across the Flint Hills and for much of south central Kansas and the Flint Hills on Wednesday. There is a slight chance for widely scattered showers and storms for spotty rainfall on Tuesday evening with somewhat better chances for rainfall across most of the area from Wednesday evening through Thursday evening, followed by cooler temperatures later in the week. KED && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ032-033-047-048. && DISCUSSION...KED AVIATION...RBL FIRE WEATHER...KED
Hazardous weather outlook, Mar 10, 2:53 PM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 253 PM CDT Sun Mar 10 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 253 PM CDT Sun Mar 10 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Evening and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Stronger south winds will support very high grassland fire danger Monday afternoon through early evening across most of the area. A few hours of extreme fire danger is possible Monday afternoon in central Kansas. Refer to the Fire Weather Watch for details. A very high fire danger is possible again on Tuesday, mainly across the Flint Hills, and for much of south central Kansas and the Flint Hills on Wednesday. There is a slight chance for thunderstorms across the Flint Hills and southeast Kansas Tuesday evening. If storms develop, a strong to marginally severe storm with dime to quarter size hail will be possible. Somewhat better chances for thunderstorms will develop Wednesday evening through Thursday evening across much of the area. While a few strong storms cannot be ruled out, the risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.